Utah, 2016

Winter Weather in Utah, March 26, 2016

March 26, 2016 · NWS SLC · 1 event in 1 county or zone

A winter storm brought snowfall to Utah on March 26. While accumulations were generally minor, the snow created slick conditions on Interstate 15, which led to several accidents near Beaver, Utah, including one fatality.

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A winter storm brought snowfall to Utah on March 26. While accumulations were generally minor, the snow created slick conditions on Interstate 15, which led to several accidents near Beaver, Utah, including one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 26, 3:03 AM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 26, 3:03 AM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
403 AM MDT SAT MAR 26 2016

.SYNOPSIS...A WEAK WEATHER DISTURBANCE WILL IMPACT MAINLY CENTRAL
UTAH THROUGH EARLY THIS AFTERNOON. A MUCH STRONGER STORM SYSTEM
WILL SETTLE INTO THE GREAT BASIN EARLY NEXT WEEK AND LINGER
THROUGH MID WEEK.

&&

.SHORT TERM (UNTIL 00Z SUNDAY)...THE VORTICITY MAXIMA CURRENTLY
OVER WEST-CENTRAL UTAH WILL CONTINUE SOUTH-SOUTHEAST THROUGH
SOUTHWEST AND SOUTH-CENTRAL UTAH EARLY THIS MORNING. ADEQUATE
MOISTURE WITH LOW-LEVEL COLD ADVECTION THROUGH WEST-CENTRAL UTAH
AND MID-LEVEL TEMPS RUNNING CLOSE TO MINUS 30C ARE CREATING
FAVORABLE CONDITIONS FOR PRECIP FROM ROUGHLY THE SLC AREA SOUTH
INTO CENTRAL UTAH. THESE FAVORABLE CONDITIONS FOR PRECIP WILL
DECREASE RAPIDLY EARLY THIS MORNING AS RAPID MID-LEVEL
DRYING/WARMING TAKES PLACE BEHIND THE EXITING VORTICITY MAX.

A SHORTWAVE RIDGE WILL MOVE INTO THE GREAT BASIN BY EARLY THIS
EVENING. TEMPS THIS EVENING WILL LIKELY DROP QUICKLY AS THE AIR
MASS CONTINUES TO DRY AND SKIES START OFF FAIRLY CLEAR. INCREASING
MID/HIGH CLOUDS AND WARMING ALOFT LATE TONIGHT SHOULD LEVEL TEMPS
OFF...OR EVEN RESULT IN MODEST WARMING HEADING INTO SUNDAY.

THE SURFACE COLD FRONT AHEAD OF THE NEXT PACIFIC STORM SYSTEM
WILL SETTLE INTO NORTHWEST NEVADA BY SUNDAY AFTERNOON. AN
INCREASINGLY STRONG AND SOMEWHAT WARMER SOUTHWEST FLOW ALOFT AHEAD
OF THE FRONT WILL RESULT IN SIGNIFICANTLY WARMER TEMPS SUNDAY...
ALONG WITH STRONG SOUTHERLY WINDS DEVELOPING ACROSS WEST-CENTRAL
AND SOUTHWEST UTAH DURING THE AFTERNOON.

.LONG TERM (AFTER 00Z SUNDAY)...MAJOR CHANGES ARRIVE BY MONDAY AS
A POTENT UPPER-LEVEL LOW DIVES INTO THE GREAT BASIN AND PUSHES A
SURFACE COLD FRONT INTO UTAH. MODELS ARE IN GOOD AGREEMENT WITH
THE TIMING AND EVOLUTION OF THIS SYSTEM INTO EARLY NEXT WEEK.
FIRST...A STRONG SOUTHWEST-TO-NORTHEAST ORIENTED JET SETS UP IN
ADVANCE OF THE LOW...BRING GUSTY SOUTH WINDS TO MUCH OF THE
AREA...ESPECIALLY CENTRAL AND SOUTHERN UTAH. NEXT...THE SURFACE
COLD FRONT IS EXPECTED TO ROLL INTO NORTHERN UTAH BY LATE IN THE
DAY. BY TUESDAY MORNING...COLDER AIR POURS INTO THE ENTIRE
FORECAST AREA FROM THE SURFACE TO THE UPPER LEVELS AS THE CENTER
OF THE LOW MOVES TOWARDS THE STATE AND BEGINS TO STALL.

A VARIETY OF IMPACTS CAN BE EXPECTED WITH THIS SYSTEM. CURRENT
PROJECTIONS INDICATE WINDS COULD EASILY EXCEED ADVISORY LEVELS FOR
MUCH OF SOUTHERN UTAH (THOUGH SIGNIFICANT INTERSTATE CROSSWINDS ARE
NOT EXPECTED). BREEZY WINDS CAN ALSO BE EXPECTED WITH THE FRONT
PASSAGE FOR NORTHERN UTAH. AS WAS THE CASE WITH RECENT COLD
FRONTS...SNOW REACHING TO VALLEY FLOORS AS THE FRONT PASSES IS
LIKELY. DESPITE WARM SURFACES...SNOW CAN STILL STICK TO ROAD
SURFACES DURING PERIODS OF HEAVY SNOW. DEPENDING ON HOW THE TIMING
WORKS OUT...LINGERING SNOW BEHIND THE FRONT COULD CAUSE SLICK ROADS
IN THE HIGHER TERRAIN...BENCHES...AND PERHAPS VALLEY FLOORS MONDAY
EVENING AND OVERNIGHT.

UNSETTLED AND COOL WEATHER CONTINUES TUESDAY AND WEDNESDAY AS THE
PROGRESSION OF THE UPPER-LEVEL LOW SLOWS OVER OUR AREA. IT'S
DIFFICULT TO SAY WITH CERTAINTY WHERE AND WHEN THE PRECIPITATION
WILL FALL AS VARIOUS PIECES OF ENERGY ROTATE AROUND THE LOW...BUT
WIDESPREAD SHOWERS AND LOW SNOW LEVELS ARE A GOOD BET. TEMPERATURES
ARE PROJECTED TO RUN 15+ DEGREES BELOW NORMAL THROUGH THIS PERIOD.

THE REMNANTS OF THE STORM ARE FORECAST TO SLIDE SOUTHWARD THROUGH
WEDNESDAY NIGHT AND THURSDAY...WITH HIGHER HEIGHTS WORKING THEIR
WAY IN FROM THE PACIFIC NORTHWEST. THIS SHOULD CAUSE ANY REMAINING
SHOWERS TO DECREASE SIGNIFICANTLY IN INTENSITY AND COVERAGE...WITH
A MORE STABLE AIR MASS IN PLACE BY THURSDAY EVENING. A FEW SHOWERS
COULD POTENTIALLY DRIBBLE ON IN THE MOUNTAINS...WITH A SOMEWHAT
MOIST NORTHERLY FLOW LINGERING INTO EARLY FRIDAY.

RIDGING CURRENTLY LOOKS TO BUILD THROUGH THE WEEKEND...WITH A SLOW
WARMING TREND ACROSS THE CWA...THOUGH SOME ISOLATED SHOWERS CANNOT
BE RULED OUT DUE TO LINGERING MOISTURE AND THE POSSIBILITY OF A WEAK
WAVE OR TWO SLIDING THROUGH THE REGION. OTHERWISE...A RETURN TO NEAR
CLIMATOLOGICAL NORMAL TEMPERATURES SHOULD BE ON TAP HEADING INTO THE
FIRST WEEK OF APRIL.

&&

.AVIATION...ANY LINGERING SHOWERS NEAR THE SLC TERMINAL SHOULD
CONTINUE TO SLIDE SOUTH OF THE AREA BETWEEN 10Z AND 14Z...WITH
SLOWLY IMPROVING CEILINGS. THE MOST LIKELY TIME FOR CEILINGS TO RISE
ABOVE 7000FT LOOKS TO BE BETWEEN 15Z AND 18Z. WINDS SHOULD GENERALLY
REMAIN OUT OF THE NORTH THROUGH AT LEAST 00Z...BUT LIGHT AND
VARIABLE WINDS ARE POSSIBLE FROM 10Z TO 15Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

CONGER/VAN CLEAVE/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 25, 8:37 PM MST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
937 PM MDT FRI MAR 25 2016

UTZ001>016-019>021-517-518-WYZ021-261300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
937 PM MDT FRI MAR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

A STORM SYSTEM WILL CROSS THE AREA THROUGH TONIGHT BRINGING SNOW
SHOWERS TO NORTHERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA.
MINOR ACCUMULATION IS EXPECTED IN THE MOUNTAINS. ANY VALLEY
ACCUMULATION WILL BE MAINLY ON NON-PAVED SURFACES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SHOWERS MAY LINGER INTO THE MORNING HOURS SATURDAY ACROSS
THE MOUNTAINS BEFORE HIGH PRESSURE BUILDS INTO THE REGION FOR THE
REMAINDER OF THE WEEKEND.

A SLOW MOVING...COLD AND WET STORM SYSTEM IS EXPECTED TO IMPACT
THE OUTLOOK AREA DURING THE FIRST HALF OF THE UPCOMING WEEK. THE
ASSOCIATED COLD FRONT WILL CROSS THE OUTLOOK AREA MONDAY BRINGING
MUCH COLDER TEMPERATURES ALONG WITH VALLEY RAIN AND ACCUMULATING
MOUNTAIN SNOW. STRONG GUSTY WINDS ARE POSSIBLE AHEAD OF THIS
FRONT DURING THE DAY MONDAY ACROSS SOUTHERN UTAH. SNOW LEVELS ARE
EXPECTED TO FALL TO THE FLOORS OF MOST VALLEYS AT TIMES MONDAY
NIGHT THROUGH WEDNESDAY...BEFORE CONDITIONS SLOWLY DRY OUT FOR
THE LATTER PORTION OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Southwest Utah

When
March 26, 5:00 AM MST
Where
Southwest Utah forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Reported by
Broadcast Media

A period of snowfall, with minor accumulations, led to slick roads along Interstate 15 in southern Utah in the early morning hours of March 26. These slick roads were a factor in several accidents near Beaver, Utah, including a rollover accident that led to two injuries and one fatality. The victim who passed away was a 48-year-old female who was not wearing a seatbelt, and was subsequently ejected from her vehicle.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Southwest Utah2016-03-2648FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626232.